Hail, Raleigh
- When
- May 14, 12:07 PM EST
- Where
- Raleigh County, Beckley
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.783, -81.183
A large upper level low pressure system, digging slowly southeast toward the area, triggered marginally severe weather during Mothers Day afternoon. The thunderstorms formed ahead a surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A large upper level low pressure system, digging slowly southeast toward the area, triggered marginally severe weather during Mothers Day afternoon. The thunderstorms formed ahead a surface cold front. Surface temperatures were only in the 50s. The freezing level was down to about 8000 feet above mean sea level, so hail was the main factor, associated with the strongest thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 9:37 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1037 AM EDT SUN MAY 14 2006 .SHORT TERM /REST OF TODAY/... LOWEST PRESSURE NR BKW-BLF AT 14Z WITH NW TO SE FRONT FROM NR CMH TO CRW TO TRI. CONCERNED THAT INSTABILITY AHEAD OF FRONT...ALONG WITH THE INCREASING DYNAMICS...WILL TRIGGER SOME THUNDERTSTORMS MAINLY ACROSS MOUNTAINOUS COUNTIES ON NW INTO NORTH CENTRAL WEST VIRGINIA. UPDATED HAZARDOUS WEATHER OUTLOOK FOR THE POSSIBILITY OF HAIL...THOUGH ANY SEVERE WOULD MOST LIKELY BE MARGINAL - NEAR THREE QUARTER OF AN INCH. ALSO INCREASED RAIN AMOUNTS TO .5 OR HIGHER IN CKB TO EKN VICNINTY FOR AFTERNOON AND EARLY EVENING. THE INSTABILITY SHOULD EXIT NORTHERN AND NORTHEASTERN COUNTIES BY 00Z. TEMPERATURES ARE TOUGH TO FIGURE...BUT FIGURING TEMPERATURES WILL ONLY RISE A FEW DEGREES W OF FRONT AS COLDER 850 TEMPERATURE ADVECT IN. WARMEST READINGS IN THE CKB-EKN CORRIDOR EARLY AFTERNOON. && .PREV DISCUSSION... /ISSUED 700 AM EDT SUN MAY 14 2006/ AVIATION... SECOND BAND OF SHOWERS HAVE MOVED ALONG SOUTHEAST OH AND IS MOVING NORTH ATTM. HAVE SHRA AT CRW...HTS...AND PKB DURING THE MORNING... SPREADING INTO THE REST OF SITES THIS AFTERNOON AND EVENING. MODELS SHOW ANOTHER BATCH OF SHOWERS MOVING IN FROM THE SOUTHWEST THIS AFTERNOON. MAINLY VFR CONDITIONS EARLY...DETERIORATING TEMPORARILY TO MVFR WITHIN SHOWERS. VORT MAX MOVES OVER THE AREA THIS AFTERNOON AND EVENING AS THE UPPER LOW APPROACHES FROM THE WEST. ADDITIONAL BANDS OF SHOWERS EXPECTED TO MOVE IN FROM TIME TO TIME...MAINLY FROM 14-21Z TIME FRAME. PREV DISCUSSION... /ISSUED 509 AM EDT SUN MAY 14 2006/ SHORT TERM /REST OF TODAY THROUGH TONIGHT/... BANDS OF RAIN SHOWERS WILL CONTINUE BEEN GENERATED BY THE NEARLY STATIONARY UPPER LOW CENTERED OVER SOUTHERN LAKE MICHIGAN THIS MORNING. MODELS IN AGREEMENT OF BRINGING ANOTHER BAND OF SHOWERS FROM KY...INTO SOUTHEAST OH AND OVER WV FROM 11-16Z THIS MORNING. HAVE POPULATED POP GRIDS FROM WRF AND WSETA MODELS AS THEY SHOW MORE DETAILS ON LOCATION AND INTENSITY OF THE SHOWERS. GUIDANCE SUGGESTS UPPER LOW CENTER DRIFTING SOUTHEAST CLOSER TO THE AREA...BRINGING VORT MAX OVER AREA THIS EVENING. LOW LEVEL MOISTURE SEEMS TO INCREASE EAST OF THE OH RIVER ALONG A WEAK CONVERGENCE ZONE BY 18Z THIS AFTERNOON. CONTINUE WITH HIGH POPS THIS AFTERNOON... SPREADING NORTHEAST INTO THE NORTHER MOUNTAINS BY THIS EVENING. A QUARTER OF AN INCH OF RAIN WITH LOCALIZED HIGHER AMOUNTS ARE EXPECTED THRU THIS EVENING. KEEP THUNDERSTORMS THIS AFTERNOON OVER AREAS WITH CAPES > 400 J/KG...LI < -3...AND BL CONVERGENCE...MAINLY OVER THE NORTHERN PORTIONS OF MOUNTAINS AND LAKES AREAS. TEMPERATURES WILL CONTINUE BELOW NORMAL TODAY AND TONIGHT. WENT WARMER THAN MAV AND MET...EVEN WARMER THAN LOCAL MOS. LONG TERM /MONDAY THROUGH SATURDAY/... BY THE START OF THIS PERIOD...THE LARGE AREA COMPRISING THE UPPER LEVEL LOW SHOULD BE POSITIONED ACROSS NORTHERN KENTUCKY...AND THE TRI STATE REGION. WITH THIS FEATURE AND THE RESULTANT COLD POOL OVERHEAD DURING THE DAYLIGHT HOURS MONDAY...IT WILL BE DIFFICULT TO TIME PRECIPITATION...BUT HAVE INCREASED POPS TO LIKELY ACROSS MOST OF THE CWA FOR THE AFTERNOON HOURS. OVERNIGHT INTO TUESDAY...IT WILL BEGIN TO SLIDE NORTH AND EASTWARD ACROSS PENNSYLVANIA...AND INTO SOUTHERN CANADA BY WEDNESDAY. A CHANGE IS EVIDENT IN THE 00Z GFS FROM 12 HOURS AGO...WITH THE NEXT UPPER LEVEL LOW BEING SHIFTED FURTHER TO THE EAST. EVEN WITH THIS SAID...WE WILL CONTINUE TO SEE OFF AND ON CLOUDS AND PRECIPITATION THROUGH THE END OF THE UPCOMING WORK WEEK THANKS TO THE NW FLOW. FEW CHANGES WERE MADE...STILL KEEPING AFTERNOON TEMPS SLIGHTLY COOLER THAN MAV GUIDANCE NUMBERS GIVEN PLENTY OF CLOUD COVER AND LOW LEVEL MOISTURE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 930 AM EDT SUN MAY 14 2006 OHZ076-WVZ009>011-016>020-027>040-046-047-151330- WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 930 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS COULD FORM TODAY...WITH THE STRONGEST HAVING THE CAPACITY TO PRODUCE SEVERE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>008- 013>015-024>026-151330- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE- 930 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1201 PM EDT SUN MAY 14 2006 WVZ033>036-141715- MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE 1201 PM EDT SUN MAY 14 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND A FEW THUNDERSTORMS ARE FORMING OVER THE MCDOWELL AND WYOMING COUNTIES AT 11:45 AM. MORE SHOWERS WILL BE FORMING OVER FAYETTE AND RALEIGH COUNTIES BETWEEN NOON AND 1 OCLOCK. THE RAIN WILL BE MOVING NORTH...AT AROUND 20 TO 25 MPH. BRIEF HEAVIER SHOWERS ARE LIKELY EARLY THIS AFTERNOON. SMALL HAIL IS POSSIBLE. THE STRONGEST LOCALIZED THUNDERSTORM MAY CONTAIN MARGINALLY SEVERE HAIL AROUND THREE QUARTERS OF AN INCH. IF SO... A BRIEF SEVERE THUNDERSTORM WARNING COULD BE ISSUED. DO NOT STAY OUTSIDE...IF LIGHTNING IS IN YOUR VICINITY. SEEK SHELTER INDOORS...IF THAT IS NOT POSSIBLE...THEN INSIDE A VEHICLE.
The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
7 hail. Local standard time, as filed.
Penny size hail covered the ground along Dog Run.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497212, 5497213, 5497214, 5497215, 5497216, 5497217, 5497218.